Ask The Expert
January 31, 2022
Many parents are aware of the reports of depression and anti-leukotriene agents. Yet, in many countries, including here in Australia, these agents are still listed in guidelines for childhood asthma. What is the real risk of depression? How long does it take to manifest, if it is going to occur?
By Professors Claudia Renteria and Iris E. Hidalgo Nicho
Montelukast is a cysteinyl leukotriene (CysLT) receptor antagonist. It is widely used to treat allergic rhinitis, asthma, and inflammation-related conditions. Montelukast is generally considered safe for both pediatric and adult patients. However, in 2009, the US Food and Drug Administration (FDA) warned that montelukast caused neuropsychiatric adverse including sleep disturbances, behavior and mood changes, anxiety and suicidal ideation. Still, there are conflicting reports about the benefits and risks of montelukast.
For example, in a retrospective analysis of the World Health Organization (WHO) global database of individual case safety reports (ICSRs), 6722 ICSRs associated suicidal ideation with medications prescribed in the pediatric population; 674 (10%) of these reports corresponded to montelukast use. A similar study was conducted in Sweden, where ICSRs were recordered in subjects under 18 years of age from 2001 to 2010; 13 ICSRs were consistent with suicidal conditions; however, only 1 (8%) was associated with montelukast.
A review of suicide-related adverse events reported to the FDA was conducted for Montelukast, Zafirlukast, and Zileuton during the period 1998 to 2009. A total of 838 adverse events associated with leukotriene modifying agents (LTMAs) were notified; suicidal ideation was the most frequent event, followed by suicide attempt and death by suicide; montelukast was implicated in 833 (99.4%) events and Zileuton was involved in the remaining five cases.
Glockler-Lauf and colleagues examined the association between montelukast prescription and neuropsychiatric events in children. They found that nearly half (42.4%) of neuropsychiatric events occurred within 90 days of the most recent asthma maintenance prescription, and 22.2% of events occurred between 90 and 180 days from the prescription. In summary, children who used montelukast for asthma control had almost twice the odds of neuropsychiatric events compared to those who took other medications for asthma maintenance.
Neuropsychiatric adverse reactions associated with LTMAs are likely underreported in clinical trials because most trials focus on drug efficacy and are not powered or specifically designed for neuropsychiatric symptoms or events. Furthermore, the average follow-up time of people in some studies was less than 2 months, which may have underestimated the risk of neuropsychiatric events, given that the time to onset of these events can vary from hours to months after drug initiation.
Although most of the research data supporting the association of neuropsychiatric reactions with montelukast use comes from individual case safety reports, no research study can conclusively refute it. It is also important to consider that some confounding factors, such as disease-related decreased quality of life and the use of concomitant medications (e.g., steroids and theophylline), could bias reports of suicide associated with LTMAs.
Finally, the pharmacological mechanism through which leukotriene inhibitors could cause neuropsychiatric events, including suicidal ideation, is unknown, although Tseng et al suggested in an in vitro study detrimental effects of montelukast on brain cells causing toxicity and neuroinflammation; further studies are recommended to confirm these data.
- Pyasi K, Tufvesson E, Moitra S. Evaluating the role of leukotriene-modifying drugs in asthma management: Are their benefits ‘losing in translation’? Pulmonary Pharmacology & Therapeutics. 2016;41:52–9.
- U.S. Food and Drug Administration. Early Communication About an Ongoing Safety Review of Montelukast (Singulair). 27 March 2008. Available in: http://www.fda.gov/cder/drug/early_comm/montelukast.html
- Aldea Perona A, García-Sáiz M, Sanz Álvarez E. Psychiatric Disorders and Montelukast in Children: A Disproportionality Analysis of the VigiBase(®). Drug Saf. 2016 Jan;39(1):69-78. doi: 10.1007/s40264-015-0360-2.
- Bygdell M, Brunlöf G, Wallerstedt SM, Kindblom JM. Psychiatric adverse drug reactions reported during a 10-year period in the Swedish pediatric population. Pharmacoepidemiology and Drug Safety. 2012;21(1):79–86.
- Schumock GT, Lee TA, Joo MJ, Valuck RJ, Stayner LT, Gibbons RD. Association between Leukotriene-Modifying Agents and Suicide. Drug-Safety. 2011;34(7):533–44
- Rate of Suicide in Patients Taking Montelukast - Jick - 2009 - Pharmacotherapy: The Journal of Human Pharmacology and Drug Therapy - Wiley Online Library [Internet]. 2021. Available in: https://accpjournals.onlinelibrary.wiley.com/doi/abs/10.1592/phco.29.2.165
- Schumock GT, Gibbons RD, Lee TA, Joo MJ, Valuck RJ, Stayner LT. Relationship between leukotriene-modifying agent prescriptions dispensed and rate of suicide deaths by county in the US. DHPS. 2011;3:47–52.
- Schumock GT, Stayner LT, Valuck RJ, Joo MJ, Gibbons RD, Lee TA. Risk of suicide attempt in asthmatic children and young adults prescribed leukotriene-modifying agents: A nested case-control study. Journal of Allergy and Clinical Immunology. 2012;130(2):368–75
- Favreau H, Bacon SL, Joseph M, Labrecque M, Lavoie KL. Association between asthma medications and suicidal ideation in adult asthmatics. Respiratory Medicine. 2012;106(7):933–41.
- Side Effects of Corticosteroid Therapy: Psychiatric Aspects | JAMA Psychiatry | JAMA Network [Internet]. 2021. Available in: https://jamanetwork.com/journals/jamapsychiatry/article-abstract/492537
- Khalid F, Aftab A, Khatri S. The Association Between Leukotriene-Modifying Agents and Suicidality: A Review of Literature. Psychosomatics. 2018; 59(1):19–27.
- Yilmaz Bayer, Oznur et al. “Neuropsychiatric adverse drug reactions induced by montelukast impair the quality of life in children with asthma.” The Journal of asthma: official journal of the Association for the Care of Asthma, 1-14. 21 Dec. 2020, doi:10.1080/02770903.2020.1861626
- Tseng, Yu-Ting et al. “In vitro cytotoxicity of montelukast in HAPI and SH-SY5Y cells.” Chemico-biological interactions vol. 326 (2020): 109134. doi:10.1016/j.cbi.2020.109134
- Glockler-Lauf SD, et al. “Montelukast and Neuropsychiatric Events in Children with Asthma: A Nested Case-Control Study.” The Journal of pediatrics vol. 209 (2019): 176-182.e4. doi:10.1016/j.jpeds.2019.02.009.
By Prof Luis Felipe Ensina Chiaverina
A series of post marketing case reports of neuropsychiatric events induced by anti-leukotriene modifying agents led the FDA to issue an alert in March 2008 and then to include neuropsychiatric adverse events as a precaution on the drug label in June 2009. Depression, among other neuropsychiatric disorders, could be induced by these drugs in adults, adolescents and pediatric patients, but seems to be more frequent in adolescents than in adults or children. Although the risk of depression and other neuropsychiatric disorders is increased in patients taking anti-leukotrienes, these adverse events are still considered very rare, and the benefits outweigh the risks in asthma. However, it is important to look for neuropsychiatric disorders before starting the therapy, and also monitor the occurrence of symptoms during treatment.
- FDA. [Accessed December 28, 2016] Early Communication About an Ongoing Safety Review of Montelukast (Singulair). http://www.fda.gov/Drugs/DrugSafety/ PostmarketDrugSafetyInformationforPatientsandProviders/ DrugSafetyInformationforHeathcareProfessionals/ucm070618.htm
- FDA. [Accessed December 28, 2016] Updated Information on Leukotriene Inhibitors: Montelukast (marketed as Singulair), Zafirlukast (marketed as Accolate), and Zileuton (marketed as Zyflo and Zyflo CR). http://www.fda.gov/Drugs/DrugSafety/ PostmarketDrugSafetyInformationforPatientsandProviders/ DrugSafetyInformationforHeathcareProfessionals/ucm165489.htm
- http://www.merck.ca/assets/en/pdf/products/SINGULAIR-PM_E.pdf [Accessed December 28, 2016]
- DOI: 10.1016/j.arcped.2012.12.006
- DOI: 10.1159/000366164
- DOI: 10.1007/s40264-015-0360-2
Note: Please read disclaimer. Ask the Expert is for licensed physicians only.